Recalls, warnings, alerts
A warning and label change about an increased risk of suicidality with all 20 approved antiepileptic drugs, including those used to treat conditions besides epilepsy. Patients on these drugs should be monitored for depression or suicidality.
A boxed warning for prescription oral sodium phosphate (OSP) products Visicol and OsmoPrep, used for colonoscopy bowel prep, due to risk of acute phosphate nephropathy. The warning applies to both prescription and over-the-counter products, but there is no apparent kidney risk when OTC products are used at lower doses as laxatives. Use OSP prescriptions cautiously in people over age 55; those who suffer from dehydration, kidney disease, acute colitis, or delayed bowel emptying; and those taking medicines that affect kidney function.
An alert that tinzaparin (Innohep) may increase mortality risk of patients age 70 or older with renal insufficiency. A clinical study found a 13% all-cause mortality rate for older patients with renal insufficiency who took tinzaparin, compared with a 5% rate for patients who took unfractionated heparin. Physicians should consider using alternative treatments when treating elderly patients age 70 years and older with renal insufficiency and deep vein thrombosis, pulmonary embolism, or both.
A recall of one lot of Hospira, Inc's 20 mEq Potassium Chloride in 5% Dextrose and 0.45% Sodium Chloride Injection, USP in 1000 mL flexible plastic containers. The containers may be incorrectly labeled with a bar code for 5% Dextrose Injection, USP (NDC 0409-7922-09), which could cause the wrong drug to be given to a patient, and lead to electrolyte imbalance, cardiac dysfunction, gastrointestinal disturbances, paresthesia and mental confusion. The affected lot is number 65-620-FW, expiration date May 1, 2010, NDC 0409-7902-09.
A recall of Advanced Medical Optics' Healon D Ophthalmic Viscosurgical Device, Lot Number UD30654, 30 mg/mL fill size syringes. Some syringes had endotoxin levels above the required limit, which may cause intraocular inflammation and/or Toxic Anterior Segment Syndrome in patients after surgery.
A recall of Integra NeuroSciences' Gravity Compensating Accessory (GCA), distributed from February 22 to June 1. Recalled devices may leak cerebrospinal fluid, which can cause inflammation of brain, spinal cord or abdominal membranes, pressure on the wound created by implantation of the device, or failure of the shunt system.
A recall of battery caps used with the OneTouch Ping System, Animas 2020 Insulin Pump, Animas IR1200 Insulin Pump, and Animas IR1250 Insulin Pump. The device may reset due to an intermittent loss of contact between the battery cap and the battery compartment in the pump, which can cause the device to stop administering insulin. The recalled caps were distributed from June 16, 2008 through August 1, 2008. Providers should ensure patients replace the battery cap on their insulin pump.
An alert about potential increased risk of serious skin reactions from phenytoin therapy in Asian patients positive for human leukocyte antigen (HLA) allele HLA-B*1502. Providers should consider avoiding phenytoin and fosphenytoin as alternatives for carbamazepine in patients who test positive for HLA-B*1502.
Premarin (conjugated estrogens) to treat dyspareunia in post-menopausal women. The drug is already approved to treat menopause symptoms like hot flashes and night sweats. The FDA also approved a twice weekly dosing regimen as an additional option to the daily dose.
Tapentadol, a centrally acting oral analgesic, to treat moderate to severe acute pain in adults. Tablets come in 50 mg, 75 mg and 100 mg doses.
Boostrix, a tetanus/diphtheria/acellular pertussis vaccine, for use in adults ages 19 to 64.
Fospropofol disodium (Lusedra) injection for anesthesia sedation in adult patients.
There is no clear association between overall bisphosphonate exposure and the rate of serious or non-serious atrial fibrillation, the FDA said after reviewing safety data on 19,687 bisphosphonate-treated patients and 18,358 placebo-treated patients. Most studies contained two or fewer events of atrial fibrillation, and increasing dose or duration of bisphosphonates wasn't associated with a higher rate of atrial fibrillation.